Alert archive / North Dakota / Tornado Warnings in 2022

Tornado Warning 7, NWS Bismarck, ND

July 22, 2022McHenry County, Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 22, 2022, 9:12 PM CDT for McHenry County, Renville County, Ward County, North Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2022, 9:12 PM CDT (02:12 UTC)
Expired
Jul 22, 2022, 9:45 PM CDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties McHenry County, ND, Renville County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 16 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 9:12 PM CDTFUNNEL CLOUD7 Se Minot Air Force Ba, NDFUNNEL CLOUD REPORTED BY MILITARY TRAINED SPOTTER.
Jul 22, 9:45 PM CDTHAIL 1.252 Nne Granville, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 7:27 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2826 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

488 
WFUS53 KBIS 230212
TORBIS
NDC049-075-101-230245-
/O.NEW.KBIS.TO.W.0007.220723T0212Z-220723T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
912 PM CDT Fri Jul 22 2022

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  East central Ward County in north central North Dakota...
  Southeastern Renville County in north central North Dakota...
  Northwestern McHenry County in north central North Dakota...

* Until 945 PM CDT.
    
* At 912 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Deering, or 14 miles northeast of Minot, moving
  southeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Deering around 920 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Granville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4854 10103 4838 10061 4811 10086 4834 10139
      4841 10146 4855 10120 4855 10107
TIME...MOT...LOC 0212Z 297DEG 30KT 4841 10113 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

ANGLIN
3 follow-up statements
406 
WWUS53 KBIS 230223
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
923 PM CDT Fri Jul 22 2022

NDC049-075-101-230245-
/O.CON.KBIS.TO.W.0007.000000T0000Z-220723T0245Z/
Ward ND-Renville ND-McHenry ND-
923 PM CDT Fri Jul 22 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR EAST
CENTRAL WARD...SOUTHEASTERN RENVILLE AND NORTHWESTERN MCHENRY
COUNTIES...
    
At 923 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Deering, or 16 miles northeast of Minot, moving
southeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Granville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4854 10103 4838 10061 4811 10086 4828 10126
      4844 10126 4855 10120 4855 10107
TIME...MOT...LOC 0223Z 297DEG 30KT 4837 10101 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

ANGLIN
361 
WWUS53 KBIS 230230
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
930 PM CDT Fri Jul 22 2022

NDC075-230239-
/O.CAN.KBIS.TO.W.0007.000000T0000Z-220723T0245Z/
Renville ND-
930 PM CDT Fri Jul 22 2022

...THE TORNADO WARNING FOR SOUTHEASTERN RENVILLE COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central North Dakota.

LAT...LON 4845 10103 4838 10061 4811 10086 4820 10105
      4827 10114 4840 10123 4846 10122 4846 10104
TIME...MOT...LOC 0229Z 297DEG 30KT 4834 10093 

$$

NDC049-101-230245-
/O.CON.KBIS.TO.W.0007.000000T0000Z-220723T0245Z/
Ward ND-McHenry ND-
930 PM CDT Fri Jul 22 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR EAST
CENTRAL WARD AND WEST CENTRAL MCHENRY COUNTIES...
    
At 929 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southeast of Deering, or 18 miles northeast of
Minot, moving southeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Granville, Deering, Norwich, Wolseth and Simcoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4845 10103 4838 10061 4811 10086 4820 10105
      4827 10114 4840 10123 4846 10122 4846 10104
TIME...MOT...LOC 0229Z 297DEG 30KT 4834 10093 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

ANGLIN
836 
WWUS53 KBIS 230243
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
943 PM CDT Fri Jul 22 2022

NDC049-101-230253-
/O.EXP.KBIS.TO.W.0007.000000T0000Z-220723T0245Z/
Ward ND-McHenry ND-
943 PM CDT Fri Jul 22 2022

...THE TORNADO WARNING FOR EAST CENTRAL WARD AND WEST CENTRAL MCHENRY
COUNTIES WILL EXPIRE AT 945 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central North Dakota.

LAT...LON 4845 10103 4838 10061 4811 10086 4820 10105
      4827 10114 4840 10123 4846 10122 4846 10104
TIME...MOT...LOC 0243Z 297DEG 30KT 4829 10078 

$$

ANGLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 22, 7:01 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 7:01 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
701 PM CDT Fri Jul 22 2022

.UPDATE...
Issued at 640 PM CDT Fri Jul 22 2022

Currently monitoring the International border as a storm as fired
along the cold front just north of the border. This storm should
slide into our area later tonight, as well as more storms
developing.

Hand analysis at 21z showed a moisture pool north of
Highway 2 between a warm front in the central and the cold front
in Canada. This is where we are watching for storm development
when this cold front slides south into North Dakota. The shear
vector is out of the west, so storms will slide mostly east along
the fronts. Cumulus clouds are also along the warm front in
central North Dakota, not sure if storms can fire along this
being it is already warm there. There is another storm just across
the border in South Dakota that is non-severe. Looks like the
storm has slip and the left mover is moving into our area,
possibly too much shear there for organized severe storms. We
will also be monitoring this area close as well. SPC has a 60%
chance for a Severe Thunderstorm Watch in the north. We have
updated PoPs as the previous forecast had storms moving in sooner
than what is actually occurring.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 218 PM CDT Fri Jul 22 2022

Main forecast challenges are convective potential, initially over
the north this evening and then shifting to southern ND later
tonight. Water vapor imagery continues to show shortwave trough over
eastern Washington/northern Idaho, pushing eastward across the
broad upper level ridge. As this feature approaches the Northern
Plains, surface low will strengthen in the vicinity of northwest
ND with a strengthening frontal zone also. Latest surface
analysis showed surface low over eastern Montana, with pressure
falls extending into western ND. Latest SPC mesoanalysis data show
1000-1500 J/kg of MLCAPE and 40kt effective bulk shear centered
over northwestern ND. Satellite imagery also shows cumulus
spreading into southwest ND with some light radar returns. Added
some low pops across our southwest to account for this during the
remainder of the afternoon.

The area in northern ND will serve as a focus for potential
convection by late afternoon/early evening. Several CAMs depict
strong/severe convection crossing from Canada into far northwest
ND and traveling east/southeastward. HREF updraft helicity
probability output also favors this region, which is covered by
the marginal area in the SPC Day 1 outlook. HRRR guidance is less
aggressive, likely due to stronger capping per forecast soundings
over northwest ND. HRRR brings some strong storms into the
northeast CWA later this evening, around 02Z. The second area of
concern is our south central and southeast CWA late tonight,
which is supported by a low level jet intersecting the southward
moving frontal zone. RAP guidance indicates around 2000 J/Kg of
MUCAPE over far south central and southeast ND coincident with
40-50 kts of 0-6km shear. Pops in the forecast account for these
trends, with increasing pops across the north from west to east,
with slightly lower pops southwest, in a less favorable
environment. By late night, highest pops (up to likely) are in
place over the southeast.

After any remaining convection departs the region Saturday morning
expect decreasing clouds, northerly surface winds and cooler temps
with highs from the mid 70s north to low 80s south.

.LONG TERM...(Saturday night through Friday)
Issued at 218 PM CDT Fri Jul 22 2022

Surface high builds southward across North Dakota Saturday night,
with mostly clear skies and light winds. With an upper low over
Hudson Bay, flow aloft over our region remains northwesterly
initially. By Monday night, an upper level trough approaches from
the northwest and exits the region on Tuesday. This brings the next
chance of precipitation, followed by mostly dry weather with temps
running near to below normal as northwest flow is reestablished.
Overall, the pattern looks relatively quiet with neither CIPS Severe
Analogs or CSU MLP guidance suggesting any significant severe
weather concerns in the extended period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 640 PM CDT Fri Jul 22 2022

VFR conditions through the period. There is a chance for
strong to severe thunderstorms in the north, mainly affecting
KMOT between 01-03z. Winds will mostly be out of the north,
gusting up to 20kts Saturday afternoon. Wind shear is possible at
KBIS and KJMS Saturday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Smith
SHORT TERM...JNS
LONG TERM...JNS
AVIATION...Smith
Hazardous weather outlook, Jul 22, 7:31 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
731 PM CDT Fri Jul 22 2022

NDZ017>020-031>034-040>045-240045-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
731 PM CDT Fri Jul 22 2022 /631 PM MDT Fri Jul 22 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-021>023-025-035>037-046>048-050-051-240045-
Divide-Williams-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
731 PM CDT Fri Jul 22 2022

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southeast North Dakota.

.DAY ONE...Tonight

Isolated strong to severe storms are possible from late this
afternoon through this evening. The main hazards will be hail up
to golf ball size and damaging winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on a limited basis.

NDZ002>005-010>013-240045-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
731 PM CDT Fri Jul 22 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorm watch in effect until 1am CDT.

Isolated strong to severe storms are possible from late this
afternoon through this evening. The main hazards will be hail up
to golf ball size and damaging winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on a limited basis.

In the hours before

Local storm report, Jul 22, 8:18 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             7 N TOLLEY              48.82N 101.85W
07/22/2022  M1.00 INCH       RENVILLE           ND   TRAINED SPOTTER

&&

JJA
Local storm report, Jul 22, 8:19 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
819 PM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND GST     7 N TOLLEY              48.82N 101.85W
07/22/2022  M62 MPH          RENVILLE           ND   TRAINED SPOTTER

&&

JJA
Local storm report, Jul 22, 8:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             5 SW LORAINE            48.82N 101.66W
07/22/2022  M1.50 INCH       RENVILLE           ND   TRAINED SPOTTER

&&

JJA
Local storm report, Jul 22, 8:41 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     3 NNW GRANO             48.66N 101.62W
07/22/2022  E65 MPH          RENVILLE           ND   TRAINED SPOTTER

            QUARTER SIZED HAIL WAS ALSO REPORTED.

&&

JJA
Local storm report, Jul 22, 9:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND GST     LANSFORD                48.63N 101.38W
07/22/2022  E60 MPH          BOTTINEAU          ND   TRAINED SPOTTER

            DIME SIZED HAIL ALSO REPORTED.

&&

JJA
Local storm report, Jul 22, 9:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
908 PM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND GST     3 SE LANSFORD           48.60N 101.33W
07/22/2022  E65 MPH          BOTTINEAU          ND   TRAINED SPOTTER

            PEA SIZED HAIL ALSO REPORTED.

&&

JJA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:54 PM CDTSevere Thunderstorm WarningBISBottineau, Burke, Renville66 min
Jul 22, 8:34 PM CDTSevere Thunderstorm Warning Considerable damage threatBISRenville, Ward26 min
Jul 22, 8:49 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBottineau, McHenry, Renville, Ward56 min
Jul 22, 9:42 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBottineau, McHenry, Pierce, Rolette63 min
Jul 22, 10:39 PM CDTSevere Thunderstorm Warning Considerable damage threatBISPierce, Wells43 min
Jul 22, 11:57 PM CDTSpecial Weather StatementBISFoster33 min
Jul 23, 3:23 AM CDTSpecial Weather StatementBISGrant, Sioux37 min
Jul 23, 3:32 AM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux43 min
Jul 23, 4:33 AM CDTSpecial Weather StatementBISEmmons27 min
Jul 23, 5:07 AM CDTSpecial Weather StatementBISEmmons23 min
Jul 23, 5:23 AM CDTSevere Thunderstorm WarningBISEmmons, McIntosh52 min

Nearby

Tornado Warnings in North Dakota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.